Alert archive / Nevada / Dust Storm Warnings in 2014

Dust Storm Warning 2, NWS Reno, NV

July 20, 20144 counties in Nevada

NWS Reno, NV issued this dust storm warning at Jul 20, 2014, 3:37 PM PDT for 4 counties in Nevada. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2014, 3:37 PM PDT (22:37 UTC)
Expired
Jul 20, 2014, 8:00 PM PDT
In force
4 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:40 PM PDTTSTM WND DMG7 Sse Reno, NVTHUNDERSTORM WIND GUSTS REMOVED SHINGLES FROM THE ROOFS OF THE VINTAGE HILLS APARTMENTS IN SOUTH RENO.
Jul 20, 3:47 PM PDTTSTM WND GST 6815 Ene Wabuska, NV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WWUS75 KREV 202237
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 20 2014


NVZ004-210300-
/O.NEW.KREV.DS.W.0002.140720T2237Z-140721T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS
337 PM PDT SUN JUL 20 2014

...DUST STORM WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* TIMING: LARGE PLUME OF DUST HAS DEVELOPED FROM STRONG
  THUNDERSTORM OUTFLOW WINDS OVER THE CARSON SINK.

* WINDS: GUSTS TO 50 MPH.

* VISIBILITY: NEAR ZERO VISIBILITY ALONG HIGHWAY 95 NORTH OF
  FALLON AND INTERSTATE 80 BETWEEN FERNLEY AND WINNEMUCCA.

* IMPACTS: BLOWING DUST WILL PRODUCE VERY DANGEROUS DRIVING
  CONDITIONS. MOTORISTS ARE URGED TO EXIT THE HIGHWAY AND FIND A
  SAVE LOCATION TO PARK YOUR CAR UNTIL THE DUST STORM PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DANGEROUS DUST STORM IS OCCURRING. WIDESPREAD BLOWING DUST IS
EXPECTED IN THE WARNED AREA WITH VISIBILITIES LESS THAN 100 FEET.
TRAVELERS ENCOUNTERING THIS DUST STORM SHOULD SLOW DOWN OR
SAFELY PULL OFF TO THE SIDE OF THE ROAD...AND TURN ON THEIR
HEADLIGHTS.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
2 follow-up statements
496 
WWUS75 KREV 202307
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
407 PM PDT SUN JUL 20 2014

NVZ004-210300-
/O.CON.KREV.DS.W.0002.000000T0000Z-140721T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS
407 PM PDT SUN JUL 20 2014

...DUST STORM WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A DUST STORM WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

* TIMING: LAW ENFORCEMENT IS REPORTING A LARGE AND VERY DANGEROUS
  DUST STORM OVER CHURCHILL AND PERSHING COUNTIES. DERBY FIELD IN
  LOVELOCK REPORTED A WIND GUST TO 61 MPH WITH VISIBILITY BELOW
  1/4 MILE AT 4 PM.

* WINDS: GUSTS NEAR 60 MPH. 

* VISIBILITY: NEAR ZERO VISIBILITY ALONG HIGHWAY 95 NORTH OF 
  FALLON AND INTERSTATE 80 BETWEEN FERNLEY AND WINNEMUCCA.

* IMPACTS: BLOWING DUST WILL PRODUCE VERY DANGEROUS DRIVING
  CONDITIONS. MOTORISTS ARE URGED TO EXIT INTERSTATE 80 AND FIND A
  SAVE LOCATION TO PARK YOUR VEHICLE UNTIL THE DUST STORM PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DANGEROUS DUST STORM IS OCCURRING. WIDESPREAD BLOWING DUST IS
EXPECTED IN THE WARNED AREA WITH VISIBILITIES LESS THAN 100 FEET.
TRAVELERS ENCOUNTERING THIS DUST STORM SHOULD SLOW DOWN OR SAFELY
PULL OFF TO THE SIDE OF THE ROAD...AND TURN ON THEIR HEADLIGHTS.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
623 
WWUS75 KREV 210243
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
743 PM PDT SUN JUL 20 2014


NVZ004-210345-
/O.EXP.KREV.DS.W.0002.000000T0000Z-140721T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS
743 PM PDT SUN JUL 20 2014

...DUST STORM WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE DUST STORM WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS HAVE DECREASED AND VISIBILITIES HAVE IMPROVED OVER WEST
CENTRAL NEVADA. THE BLOWING DUST HAS SUBSIDED SO THE DUST STORM
WARNING WILL BE ALLOWED TO EXPIRE. 

$$
MJD

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this dust storm warning went out at Jul 20, 2:28 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 20, 2:28 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
228 PM PDT SUN JUL 20 2014

.SYNOPSIS...
UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD
OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR
THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS
NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE
EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND.

&&

.SHORT TERM...
WAVE CONTINUES TO LIFT NORTHWARD ACROSS THE REGION TODAY, WITH A
DEFORMATION ZONE ALONG AND NORTH OF I-80.  UNDER THE DEFORMATION
ZONE...CLOUD COVER HAS LIMITED THE CONVECTIVE DEVELOPMENT TO A FEW
LIGHT SHOWERS. TO THE SOUTH...HIGHER INSTABILITY DUE TO SURFACE
HEATING HAS PRODUCE A CLUSTER OF SLOW MOVING SHOWERS AND
THUNDERSTORMS. MAIN CONCERN IS ALPINE AND NORTHERN MONO COUNTIES
WHERE MODERATE TO HEAVY RAIN AND MOIST SOILS MAY LEAD TO A FEW
MUD/ROCK SLIDES THIS AFTERNOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND IT APPEARS THE
CLOUDS WITH DEFORMATION ZONE ARE ERODING. MAIN STORM THREATS ARE
GUSTY WINDS, HAIL AND HEAVY RAIN.

FOR TONIGHT, MONDAY AND TUESDAY, MAIN CONCERN SHIFTS TO THE JET
SEGMENT LIFTING NORTH ACROSS THE AREA. THIS WILL PROVIDE THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS DAY AND NIGHT UNTIL DRIER
AIR WORKS INTO THE AREA BY WEDNESDAY.  HOWEVER TODAY'S 12Z RUNS
DON'T HAVE AS MUCH INSTABILITY AS THE LAST TWO DAYS. IN ADDITION
THERE IS UNCERTAINTY IN THE MODELS IN ANY WAVES TRACKING ALONG OR
JUST NORTH OF THE JET AXIS. LATEST MODELS ONLY SHOW A WAVE PASSING
ACROSS NORTHEAST CALIFORNIA ON TUESDAY AFTERNOON, WHICH WOULD
PLACE THE BEST THUNDERSTORM POTENTIAL NORTH OF I-80. THOUGH
HEATING AND LINGERING MOISTURE MAY LEAD TO A SHOWERS AND
THUNDERSTORMS DEVELOPING SOUTH OF I-80. WITH THE JET MOVING NORTH
STORM MOTIONS WILL INCREASE TO UP TO 20 MPH BY MONDAY AFTERNOON.
THIS WILL LEAD TO LESS RAINFALL REACHING THE GROUND AND A HIGHER
CHANCE FOR NEW FIRE STARTS FROM LIGHTNING STRIKES. GUSTY WINDS AND
HAIL ARE THE MAIN STORM THREATS DURING THE AFTERNOON AND EVENING
HOURS.  BRONG

.LONG TERM...

ANOTHER ROUND OF MINOR ADJUSTMENTS TO THE LONG-TERM FORECAST. DID
ADD A SLIGHT CHANCE OF A THUNDERSTORM STARTING SUNDAY FOR THE SIERRA
IN MONO COUNTY. OTHERWISE, THE FORECAST CONTINUES AS DESCRIBED IN
THE PREVIOUS PACKAGE.

DRIER SOUTHWEST FLOW WILL ELIMINATE THUNDERSTORM CHANCES FROM MID
WEEK INTO THE BEGINNING OF THE WEEKEND. THE PRESSURE GRADIENT
BECOMES ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST AS LOW PRESSURE
MOVES INTO THE PACIFIC NORTHWEST.  THIS WILL DISRUPT THE MONSOONAL
MOISTURE FLUX AS IT DEFORMS THE UPPER LEVEL PATTERN RESULTING IN
COOLER TEMPERATURES AND FASTER AFTERNOON WINDS. CURRENTLY WATCHING
THE POTENTIAL OF A JET STREAK FORMING OVER THE SIERRA. HOLDING OFF
ON RAISING WIND SPEEDS FURTHER FOR NOW, BUT WILL NEED TO REEVALUATE
WINDS AND POTENTIAL FOR CRITICAL FIRE CONDITIONS FOR THURSDAY.

TEMPERATURES BEGIN TO INCREASE TOWARDS THE END OF THE WEEK AS THE
RIDGE REASSERTS ITSELF. HIGHS WILL APPROACH TRIPLE DIGITS FOR
WESTERN NEVADA VALLEYS BY FRIDAY AND SATURDAY. MEANWHILE, THE
THERMAL TROUGH WILL BECOME MORE FAVORABLE FOR AFTERNOON BUILD-UPS ON
SATURDAY AND SUNDAY. WIND THE BEST SURFACE CONVERGENCE OCCURRING ON
SUNDAY, HAVE ADDED A SLIGHT CHANCE OF CONVECTION ALONG THE SIERRA
AND LONG VALLEY CALDERA RIM. MAY NEED TO ADD SOME FOR SATURDAY IF
SURFACE TEMPERATURES BEGIN TO TREND WARMER.  BOYD

&&

.AVIATION...
ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE
COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO
INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR
AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR
BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE
TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG
WITH GUSTY SFC WINDS TO NEAR 45 KTS. LARGE HAIL IN AND NEAR TSTM
CORES IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE
VCTS FOR MOST TERMINALS TODAY AND APPROACH AND DEPARTURE ROUTES WILL
LIKELY BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING.

THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY
50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE
SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY
CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Jul 20, 3:01 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      3 S GARDNERVILLE        38.90N 119.73W
07/20/2014                   DOUGLAS            NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING ALONG
            WATERLOO LANE BETWEEN US HWY 395 AND NV 756.

0301 PM     FLASH FLOOD      5 E GARDNERVILLE        38.94N 119.65W
07/20/2014                   DOUGLAS            NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED LOTS OF DEBRIS IN
            ROADWAYS, WASHES TOTALLY FULL AND SMALL ROCKS AND
            BOULDERS IN ROADWAYS NEAR WINDMILL AND FISH SPRINGS
            ROADS.

&&

MCGUIRE
Local storm report, Jul 20, 3:10 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
310 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HEAVY RAIN       2 W VERDI               39.52N 120.04W
07/20/2014  M0.52 INCH       SIERRA             CA   TRAINED SPOTTER

            0.52 INCHES IN 1 HOUR.

&&

WEISHAHN
Local storm report, Jul 20, 3:16 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HEAVY RAIN       3 E SIX MILE CANYON     39.32N 119.50W
07/20/2014  M0.47 INCH       LYON               NV   TRAINED SPOTTER

            TOTAL IN 20 MINUTES.

0316 PM     TSTM WND GST     5 N RENO                39.61N 119.82W
07/20/2014  M58.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

            58 MPH THUNDERSTORM OUTFLOW WIND GUST MEASURED AT THE
            NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

MCGUIRE
Local storm report, Jul 20, 3:18 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     DEBRIS FLOW      3 S CARSON CITY         39.13N 119.76W
07/20/2014                   CARSON CITY        NV   FIRE DEPT/RESCUE

            2-4 FEET OF MUD ACROSS THE ROAD AT CENTER DRIVE AND RABE
            WAY. THE MUD SPANS FOR ONE HALF TO THREE QUARTERS OF A
            MILE.

&&

WEISHAHN
Special weather statement, Jul 20, 3:18 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT SUN JUL 20 2014

NVZ004-202315-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
318 PM PDT SUN JUL 20 2014

...STRONG THUNDERSTORM AND BLOWING DUST TO IMPACT INTERSTATE 80...

AT 314 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF FALLON...AND MOVING
NORTH AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING
DUST...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...JUNCTION I 80 AND
  US 95 (EXIT 83)...TRINITY JUNCTION...LOVELOCK...LOVELOCK DERBY
  FIELD AIRPORT AND BATTLEGROUND POINT.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  74 AND 107.

THIS STORM IS PRODUCING HEAVY RAINFALL... LIGHTNING AND GUSTY WINDS.
WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY ALONG HIGHWAY
95 AND INTERSTATE 80.

&&

LAT...LON 3998 11892 4027 11841 3966 11847 3958 11872
TIME...MOT...LOC 2216Z 174DEG 4KT 3977 11863

BOYD
Local storm report, Jul 20, 3:37 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             RENO                    39.54N 119.82W
07/20/2014  M0.25 INCH       WASHOE             NV   NWS EMPLOYEE

            LARGE PEA-SIZED HAIL REPORTED IN RENO.

&&

WEISHAHN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:50 PM PDTSpecial Weather StatementREVChurchill55 min
Jul 20, 1:13 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon47 min
Jul 20, 1:52 PM PDTSevere Thunderstorm WarningREVDouglas38 min
Jul 20, 2:10 PM PDTSpecial Weather StatementREV65 min
Jul 20, 2:22 PM PDTFlash Flood WarningREVDouglas6 hr
Jul 20, 2:36 PM PDTFlash Flood WarningREVDouglas6 hr
Jul 20, 2:49 PM PDTSpecial Weather StatementREVChurchill26 min
Jul 20, 3:00 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 20, 3:18 PM PDTSpecial Weather StatementREVChurchill57 min
Jul 20, 3:23 PM PDTSevere Thunderstorm WarningREVWashoe37 min
Jul 20, 3:28 PM PDTSevere Thunderstorm WarningREVStorey, Washoe47 min
Jul 20, 3:37 PM PDTFlash Flood WarningREVStorey, Washoe3 hr
Jul 20, 4:17 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 20, 4:30 PM PDTSpecial Weather StatementREV60 min

Nearby

Dust Storm Warnings in Nevada, 2014Every dust storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.